Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 164, NWS Houston/Galveston, TX

December 4, 20124 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Dec 4, 2012, 11:24 AM CST for 4 counties in Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2012, 11:24 AM CST (17:24 UTC)
Expired
Dec 4, 2012, 12:00 PM CST
In force
36 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Houston County, TX, Madison County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 173 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WUUS54 KHGX 041724
SVRHGX
TXC225-313-455-471-041800-
/O.NEW.KHGX.SV.W.0164.121204T1724Z-121204T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1124 AM CST TUE DEC 4 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HOUSTON COUNTY IN SOUTHEAST TEXAS...
  EASTERN MADISON COUNTY IN SOUTHEAST TEXAS...
  SOUTHWESTERN TRINITY COUNTY IN SOUTHEAST TEXAS...
  EXTREME NORTHERN WALKER COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1200 PM CST

* AT 1122 AM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES WEST OF 
  TRINITY...OR 16 MILES EAST OF MADISONVILLE...AND MOVING EAST AT 40 
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  TRINITY...LOVELADY AND MIDWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3094 9509 3081 9582 3102 9590 3129 9522
TIME...MOT...LOC 1722Z 253DEG 35KT 3099 9563 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 10:39 AM CST, 45 minutes earlier.

Area forecast discussion, Dec 4, 10:39 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1039 AM CST TUE DEC 4 2012

.UPDATE...
A QUICK UPDATE TO RAISE THE POPS FOR THE NORTH THIS MORNING AND
ELSEWHERE FOR THE AFTERNOON AS THE FRONT PUSHES SOUTH. AT 16Z THE
FRONT WAS NEAR A CORSICANA-TEMPLE-KERRVILLE LINE WITH MOST OF THE
SHOWER ACTIVITY ASSOCIATED WITH THE PREFRONTAL TROUGH WHICH IS
NEARING PALESTINE-HEARNE-SAN ANTONIO LINE. THE FRONT SHOULD
CONTINUE TO PUSH SOUTHEAST AND PROVIDE LIFT AS IT DOES SO AND WITH
THE ABUNDANT MOISTURE THAT HAS BEEN STREAMING INTO THE AREA
EXPECTING WIDESPREAD COVERAGE OF SHOWERS OVER THE REGION TODAY. AS
THE LIFTING WORKS SOUTH AND DAYTIME HEATING PROGRESSIVELY BECOMES
MORE AVAILABLE STORM ENVIRONMENT BECOMES MORE FAVORABLE FOR
THUNDERSTORMS WITH CAPE OF 800-2000J/KG THIS AFTERNOON. VERY POOR
SHEAR SO EXPECTING MULTICELL STORMS WITH POOR ORGANIZATION. THE
STORMS SHOULD BE MOVING OFFSHORE AROUND 6PM WITH STORMS OUT OVER
THE WATER BY 8PM.
45

&&

.DISCUSSION...

&&

.PREV DISCUSSION... /ISSUED 551 AM CST TUE DEC 4 2012/

DISCUSSION...
UPDATED AVIATION SECTION.

AVIATION...
DENSE FOG AT THE SOUTHERN TAF SITES THIS MORNING...INCLUDING
LBX...HOU AND SGR. THIS SHOULD BURN OFF OVER THE NEXT FEW HOURS
WITH CEILINGS LIFTING TO MVFR THEN VFR. MESOSCALE
MODELS...WRF...SUGGESTING FRONT...NOW WORKING ITS WAY FROM NW TO
SE ACROSS THE AREA...SHOULD BECOME A FOCUS FOR SHOWERS AND
THUNDERSTORMS MAINLY THIS AFTERNOON AND EARLY EVENING. THIS WILL
DEPEND ON SKY PARTIALLY CLEARING OUT AND THINK THIS SHOULD HAPPEN.
BASED ON THESE MODEL SOLUTIONS AND TIMING OF FRONT...THUNDERSTORM
THREAT SHOULD EXIT THE COAST NEAR OR JUST AFTER 00Z. TONIGHT AND
WEDNESDAY MUCH MORE BENIGN AVIATION CONDITIONS WITH MAINLY VFR
CONDITIONS ALTHOUGH CANT RULE OUT SOME PATCHY FOG TONIGHT IN AREAS
THAT GET RAIN. 46

PREV DISCUSSION... /ISSUED 520 AM CST TUE DEC 4 2012/

DISCUSSION...
SEE UPDATE BELOW.

UPDATE...
ISSUED A DENSE FOG ADVISORY VALID THROUGH 9 AM CST. LOCATIONS
MAINLY EAST OF HIGHWAY 59 AND SOUTH OF INTERSTATE 10 WERE
EXPERIENCING FOG WITH THE VISIBILITY LOWERING TO UNDER ONE HALF
MILE AT TIMES. EXPECT THE FOG TO LIFT AFTER SUNRISE AND BY 9 AM.

40

PREV DISCUSSION... /ISSUED 443 AM CST TUE DEC 4 2012/

DISCUSSION...
A COLD FRONT AND ASSOCIATED SHORTWAVE TROUGH WILL MOVE ACROSS SE
TX TODAY. THE MAIN FORECAST CHALLENGES OF THE DAY INCLUDE EARLY
MORNING FOG...RAINFALL COVERAGE THROUGHOUT THE DAY...AND STRENGTH
OF ANY THUNDERSTORMS THAT DEVELOP. LIKED THE GFS TIMING OF
EVENTS. THE COLD FRONT...OR ELSE WIND SHIFT...WILL MAKE ITS WAY
INTO THE WESTERN COUNTIES BY AROUND MIDDAY AND THEN TO NEAR THE
COAST BY AROUND 6 PM THIS EVENING.

THE FORECAST MODEL SOUNDINGS INDICATED PATCHY FOG WILL BE POSSIBLE
EARLY THIS MORNING. SOME SEA FOG WAS ALSO PRESENT IN AND AROUND
GALVESTON BAY WHERE SURFACE DEWPOINTS IN THE UPPER 60S WERE
PRESENT OVER WATER TEMPERATURES IN THE MID 60S. THE SOUNDINGS
FORECAST THE LOW-LEVEL INVERSION TO BREAK BY AROUND 9 AM. WILL
KEEP AN EYE OUT TO SEE IF ANY DENSE FOG DEVELOPS OVER THE LAND
AREAS AND MAY ISSUE AN ADVISORY LATER IF NEEDED.

THE MODELS SOUNDINGS ALSO SHOWED THAT THE BEST INSTABILITY WILL
BE OVER MOST OF THE CENTRAL AND EASTERN COUNTIES LATER THIS
MORNING THROUGH THE AFTERNOON. THE SOUNDINGS ALSO FORECAST A CAP
OVERHEAD THAT SHOULD BREAK DURING THE LATE MORNING PERIOD. THE
HIGH RESOLUTION MODELS DEVELOP ISOLATED SHOWERS THIS MORNING...
WITH SHOWERS AND THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT AS IT
MOVES ACROSS THE FAR NORTHWESTERN SET OF COUNTIES DURING THE EARLY
AFTERNOON. THESE MODELS PUSH THE AREA OF STORMS INTO THE
INTERSTATE CORRIDOR DURING THE LATE AFTERNOON PERIOD...AND THEN
THE COASTAL COUNTIES DURING THE EARLY EVENING. FORECAST CAPE
VALUES OF AROUND 1000 TO 1500 AND FORECAST CAPE PROFILES INDICATE
ISOLATED STRONGER STORMS MAY PRODUCE STRONG GUSTY WINDS AND MAYBE
SMALL HAIL.

A SLIGHT DRIER AND COOLER AIRMASS WILL THEN FILTER ACROSS SE TX...
WITH ONSHORE WINDS RETURNING GULF MOISTURE BY THURSDAY. THE GFS
AND ECMWF BOTH SHOW A SOUTHWESTERLY FLOW OVER SE TX BY THE WEEKEND
AND EARLY NEXT WEEK AS A TROUGH OF LOW PRESSURE DEVELOPS OVER THE
NORTHERN PLAINS INTO THE BAJA CA. THIS PATTERN SHOULD RETURN AT
LEAST ISOLATED RAIN CHANCES TO SE TX OVER THE WEEKEND.

40

MARINE...
A WEAK COLD FRONT WILL CROSS THE WATERS TONIGHT ACCOMPANIED BY
SCATTERED SHOWERS AND THUNDERSTORMS. MODERATE OFFSHORE FLOW IS
EXPECTED BEHIND THE FRONT ON TUESDAY. WITH A HIGH PRESSURE RIDGE
OVERHEAD...WINDS WILL BE LIGHT ON WEDNESDAY. THE HIGH PUSHES EAST
ON THURSDAY WITH WINDS BECOMING BACK ONSHORE ON THURSDAY AND
FRIDAY AS THE HIGH PRESSURE RIDGE PUSHES EAST. 46

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  52  72  51  74 /  60  10  10  10  10
HOUSTON (IAH)              78  56  73  52  75 /  60  20  10  10  10
GALVESTON (GLS)            77  62  70  61  71 /  50  30  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...38
Hazardous weather outlook, Dec 4, 5:02 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
502 AM CST TUE DEC 4 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-051300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
502 AM CST TUE DEC 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG THAT MAY BE DENSE AT TIMES WILL LIFT BY 9 AM ACROSS
THE COASTAL AND CENTRAL COUNTIES. SHOWERS AND THUNDERSTORMS WILL
THEN BE POSSIBLE...MAINLY THIS AFTERNOON AND EARLY THIS EVENING
AHEAD OF A COLD FRONT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE DURING THE MID AND LATE AFTERNOON PERIOD. POSSIBLE
HAZARDOUS WEATHER CONDITIONS ARE STRONG GUSTY WINDS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 5:17 AM CSTDense Fog AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 3 more4 hr
Dec 4, 6:53 AM CSTMarine Dense Fog AdvisoryHGX2 hr
Dec 4, 11:38 AM CSTSpecial Weather StatementHGXGrimes37 min
Dec 4, 12:09 PM CSTSpecial Weather StatementHGXTrinity, Walker51 min
Dec 4, 1:35 PM CSTSpecial Weather StatementHGXSan Jacinto55 min
Dec 4, 1:48 PM CSTSpecial Marine WarningHGX57 min
Dec 4, 2:17 PM CSTSpecial Weather StatementHGXHarris43 min
Dec 4, 2:38 PM CSTSpecial Weather StatementHGXWharton37 min
Dec 4, 2:43 PM CSTSpecial Weather StatementHGXAustin47 min
Dec 4, 3:16 PM CSTSpecial Weather StatementHGXLiberty44 min
Dec 4, 4:24 PM CSTSpecial Marine WarningHGX51 min
Dec 4, 5:17 PM CSTSpecial Weather StatementHGXJackson43 min
Dec 4, 5:48 PM CSTSpecial Marine WarningHGX27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.